Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

History of seizure and migraine. Taking medicine. Cause for leg pain, smelling toast and dizziness?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1849 Questions
Question
Female, 52. 5'5" 111lbs
Randomly smelling toast for several months now, sans the toast. Usually at night. Dizziness for 3 months, increasing. Pain in top and side of right thigh for 3.75 months, - for nerve damage, (related?)
+ history for seizure disorder, grand mal; seizure free for 26 years, total of two seizures.
+ history for migraines
+ history for myoclonic jerks
+ history for coronary arterial spasm
+ 20% narrowing in one coronary artery, congenital.
Medications: Trazadone 200mg @ night; Topomax 50mg BID; Gabapentin 300mg BID; Amlydopine 2.5mg @ night; Prempro 0.625mg/2.5mg @ night; Asprin 81mg @ night.

I'd like you to tell me that the smelling toast and dizziness are nothing. My leg pain is really bad and I finally got the go ahead from the neurologist to take Tramadol at my own risk. I have not told anyone about the other symptoms because if I do they will think I am a hypochondriac and blow me off; they'd likely also discontinue the Tramadol. It's difficult enough to get help at the VA hospital. You'd think they'd be thrilled to treat a veteran who does not want to get high, they won't even do anymore tests and diagnose the leg so I'm going to have to do with the Tramadol. Just tell me that smelling toast and feeling dizzy means nothing, ok?

I'm a very active woman, I hike, fish, camp, and occasionally backpack. I want to get back to my active life!
Posted Mon, 28 Jan 2013 in Brain and Spine
 
 
Answered by Dr. Ashish Mittal 3 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress and for detailed description.

Important aspects of your query are:
•     52 year old female
•     Known case of seizure disorder, myoclonic jerks, migraine and coronary artery disease.
•     Currently on: Trazadone 200mg @ night; Topomax 50mg BID; Gabapentin 300mg BID; Amlydopine 2.5mg @ night; Prempro 0.625mg/2.5mg @ night; Asprin 81mg @ night.
•     Complaints of: leg pain, smelling toast and dizziness.


You case is complex and difficult, considering multiple issues and medications. Even your attending physician is facing problem to solve it. I will try to give my best effort to help you in this problem.

Smelling toast without presence of smell is called olfactory hallucination. This phenomenon can occur in psychosis and some brain pathology. As you are also having dizziness, it is better to have brain imaging studies like MRI brain, to rule out pathological lesion in brain.

Tramadol is an opioid compound. Long term use lead to dependance on it. Opioid addiction is one of the most severe addiction. Due to that no physician want it to give for long duration.


Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by
 
Follow-up: History of seizure and migraine. Taking medicine. Cause for leg pain, smelling toast and dizziness? 42 minutes later
Tramadol is an Opioid Agonist, which makes it a little different from other opiates, and it was chosen for me by an ER physician because I choose NOT to be high, stoned, under the influence, etc. I realize you are likely working with a PDR on this, you might try talking with a pharmicist, or even better, someone who has taken it before. Because I do not experience feelings of euphoria with Tramadol, there are no dangers that I might abuse it or even come to depend on it. I know exactly what all the warning are for Tramadol, trust me, no one gets high on this. PDR needs to be rewritten.

And the Veterans Administration Hospital Doctors would have no problem at all giving me strong narcotics and other drugs for the rest of my life, I'm the one who does not want to be drugged. Their other plan was to push my Gabapentin up to 3600mg a day, and begin me on Meloxicam, knowing that I have heart issues, am on HRT, and already take Tagamet PRN. IDIOTS.

I do not have coronary artery disease, the narrowing is Congenital. There is no plaque anywhere in any of my arteries.

I do realize that I have a complex case. Mathematically what is the likelihood that I would have a lesion without any other symptoms? If I were looking for other symptoms; what would they be? I'm certain that there would be more than two by now. In other words, for the most part I am healthy, and don't laugh. The Tramadol just seems so much simpler.
 
 
Answered by Dr. Ashish Mittal 8 hours later
Hello again,
Thanks for follow up.

You are right that brain lesion should present with other symptoms too. But some time brain lesion can present only with olfactory hallucination and dizziness. So, it is better to rule out brain pathology.

When it is difficult to find cause of pain, then it become necessary for look for neuropathic pain and psychological origin (due to anxiety/depression) of pain. Gabapantin/Topomax used for neuroapathic pain and Trazodone used for anxiety/depression. Your treatment do not appear wrong to me.

Tramadol do not cause high, but it lead to dependence on it, in form of development of tolerance (requirement of high dose for pain relief after some time), withdrawal and inability to stop its use due to withdrawal (excess pain, anxiety and insomnia etc).

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: History of seizure and migraine. Taking medicine. Cause for leg pain, smelling toast and dizziness? 5 hours later
I knew when I allowed you the information of my use of Trazadone that I was potentially opening up a can of worms. I take Trazadone for sleep, I am not depressed. I am also not anxious or psychotic. I am very annoyed by pain, I will XXXXXXX you that.

An EMG test of 12/6/2012 was negative for any nerve damage; can the pain still be neuropathic?

I am aware that there may be some psychosomatic issue with the pain in my right thigh, as in the stress of being in pain and not finding help for it would certainly add to the pain. The stress of not being able to do the things I love adds to my pain. It is not however, a somatoform disorder. Yes, I did my homework. When you cannot go out and hike and fish or even walk your dog, you sit on your couch at the stupid computer all day and look stuff up.

All pain relievers can cause a dependence and eventual tolerance, even NSAIDs, and topicals like Capzacin. The expectation is for one to use them responsibly and titrate down when appropriate.

I do understand about ruling out a 'possible' brain lesion and I am considering presenting the information, (of my symptoms), to one of my doctors in the near future.



 
 
Answered by Dr. Ashish Mittal 6 hours later
Yes, That is best idea in current situation.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor